Wednesday, 14 April 2010

Unwelcome Effects

Time flies when you're having fun and apparently when you are undergoing treatment for Lymphoma! I have already had three treatments and am due to start my fourth this Friday which will signify the end of my second cycle. I have all fingers and toes crossed that there will only be around four more cycles and treatment will be over by September... I am already planning a 24th Birthday/ Remission party!

I have held off on updating the blog on side effect and how the treatment makes me feel until it fell into a routine or a pattern of some sort. Unfortunately this has not happened and each Chemotherapy treatment has had a different effect on my body and mental state. I have listed below the side effects that have presented themselves on every occasion.

I have mentioned previously there is no pain when the drugs are injected, I am however hit with a wave of nausea and become immediately drained, losing all strength and colour in my cheeks (even if I have fake tan on!). Effectively your body is being poisoned and my bed is the only relief, waking a few hours later to begin the cocktail of prescription drugs.

The nurses can not express strongly enough that prevention is easier than a cure for the nausea. So I take anti sickness tablets containing steroids to keep the sickness at bay, unfortunately the steroids cause severe sleep deprivation which conflicts with the extreme fatigue caused by the chemo. It is like Chinese torture and has left me in tears on more than one occasion. The course of anti sickness tablets are over within 72 hours and as you enter into the third day your body hits a complete low and getting out of bed becomes nearly impossible, this is because the steroids actually provide your body with a boost. Calamity-Jane seems more apt than Kaleigh-Jane at the moment.

On top of fatigue, nausea, loss of taste buds and hair loss I have also suffered a relatively rare side effect that causes my tongue to swell and my mouth to become ulcerated leaving me the proud new owner of a speech impediment and unable to consumer food. My diet for the first five days consists of 9 different types of tablets, Water and Mini Milks... I know once I am in remission the sight of a mini milk will make me shudder! I think that is the worst part of it all :)
Only I could call my blog style and survival and then develop a lisp!

x KJ x

1 comment:

  1. Hi Kaleigh, I too am suffering from Hodgkins disease - second time for me though!
    Im on my 3rd type of chemo - this ones easy, it only makes me tired!
    The one last year made me sick, tired and hair fall out.
    But the one 8 years ago was awful, it was exactly as you describe, with the mouth full of ulcers and unable to eat, combined with the hair loss, gray skin etc - not a pretty sight!

    Hope you are coping ok!